Alert archive / Iowa / Tornado Warnings in 2000
Tornado Warning 54, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Aug 5, 2000, 7:31 PM CDT for Harrison County, Shelby County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 5, 2000, 7:31 PM CDT (00:31 UTC)
- Expired
- Aug 5, 2000, 8:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Harrison County, IA, Shelby County, IA
The radar
The Omaha radar (KOAX), 78 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 6:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4202 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
580 WFUS53 KOAX 060032 TOROMA IAC085-165-060100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 731 PM CDT SAT AUG 5 2000 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... EASTERN HARRISON COUNTY IN SOUTHWEST IOWA WESTERN SHELBY COUNTY IN SOUTHWEST IOWA * UNTIL 800 PM CDT * AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 9 MILES NORTHWEST OF PANAMA...OR ABOUT 40 MILES NORTHEAST OF OMAHA...MOVING SOUTHEAST AT 20 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... WOODBINE 735 PM CDT IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR SOUTHWEST IOWA. LAT...LON 4179 9579 4167 9561 4160 9543 4184 9543 ZAPOTOCNY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Aug 5, 2:59 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 5, 2:59 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 259 PM CDT SAT AUG 5 2000 FORECAST CHALLENGES REMAIN POPS AND TEMPS. IN THE SHORT TERM...THE PRIMARY CONCERN IS A SEVERE THREAT FOR SOUTHEASTERN ZONES. THIS APPEARS SIGNIFICANT ALONG AND SOUTH OF A WEAK WAVY CDFNT WHICH SHOWS AS A NARROW BAND OF CU FROM S CNTRL NEBRASKA TO LNK THEN TENDING TOWARD DSM ON 19Z VISIBLE IMAGERY. DEW POINTS HAVE POOLED TO VERY UNCOMFORTABLE LEVELS NEAR THE FRONT IN A SHALLOW LAYER OF POORLY MIXED AIR OVERLAIN BY HOT DRY CAP. COOL ADVECTION AT MID LEVELS WILL BE WEAKENING THE CAP THIS EVE... AND IF IT BREAKS DEVELOPMENT COULD BE EXPLOSIVE. DO NOT EXPECT DEVELOPMENT NORTH OF SFC FRONT WHERE DRY ADVN IS ALSO OCCURING AND LOW LEVEL CONVERGENCE IS LACKING. WILL LEAVE CHC POPS IN THE SOUTH...UNLESS DEVELOPMENT OCCURS BEFORE ZONE ISSUANCE. HIGH BASED AC SEEMS TO BE HEADED SOUTH OF THE BORDER AND WILL PROBABLY ACT ONLY TO KEEP SFC TEMPS DOWN A BIT IN FAR SRN NEBRASKA. LATER TONIGHT...EXPECT DRY ADVECTION TO TAKE OVER AT LOW AND MID LEVELS TO PUT AN END TO POPS THROUGH SUNDAY AFTN. AVN SEEMS TOO SLOW WITH THE FRONT...SO PREFER ETA/NGM SOLUTION OF STALLING FAR ENOUGH INTO KS TO ALLOW LOWER DEW POINTS SUNDAY...MORESO NORTH THAN SOUTH. NGM HAS THE MOST COOL ADVECTION SUNDAY AND WILL GIVE IT A BIT MORE WEIGHT THAN THE ETA...WHICH HAS TENDED TO BE ON THE WARM SIDE LATELY. IN EITHER CASE...FCST TEMPS TONIGHT SEEM REASONABLE...AS DO MOST HIGHS SUNDAY. LNK MAY HIT 90 THOUGH. MY THINKING IS SIMILAR TO GID DISCUSSION FOR SUNDAY NIGHT AND MON. ETA HAS THE MOST COHERENT PICTURE WITH WARM MOIST ADVECTION BRINGING A POP BACK INTO THE FORECAST LATER SUNDAY NIGHT AND CONTINUING MONDAY. COHERENT DOES NOT MEAN RIGHT...SINCE ALL THE MODELS HAVE HAD A TOUGH TIME WITH WEAK WAVES IN NW FLOW...BUT THE OVERALL SEQUENCE SEEMS REASONABLE. RETURN OF CLOUDS AND POPS WOULD KEEP SUN NIGHT LOWS SIMILAR TO TONIGHT. HIGHS MONDAY WILL BE HEAVILY INFLUENCED BY EXTENT OF CONVECTIVE CLOUDS. PERSISTENCE FROM SUNDAY OK FOR A FIRST GUESS. ASSUMING NORMAL DIURNAL TIMING WILL GENERALLY GO CHC POPS SUNDAY NIGHT AND SLGT CHC MONDAY EXCEPT IN NORTHEAST WHERE COOLER TEMPS ALOFT COULD ALLOW CONVECTION TO CONTINUE MORE EASILY. LONGER TERM...THE MDLS ARE FOLLOWING SIMILAR TRENDS. AFTER ANOTHER POSSIBLE WAVE FOR CHC THUNDER MONDAY NIGHT INTO TUESDAY...HOT AND DRY SEEMS LIKELY. POLLACK
In the hours before
Special weather statement, Aug 5, 4:55 PM CDT, 2 hours 36 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-060430- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 455 PM CDT SAT AUG 5 2000 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTER MAY BE REQUIRED IN THE SOUTHERN PART OF SOUTHWEST IOWA THROUGH MID EVENING. A WEAK COOL FRONT ACROSS SOUTHERN SOUTHEAST NEBRASKA AND SOUTHERN SOUTHWEST IOWA WILL MOVE SOUTH INTO KANSAS AND MISSOURI THIS EVENING. THERE IS STILL A POSSIBILITY OF THUNDERSTORMS NEAR THIS FRONT THIS EVENING. IT IS POSSIBLE THAT A FEW OF THESE THUNDERSTORMS COULD PRODUCE LARGE HAIL OR DAMAGING WINDS. THE AIRMASS BEHIND THE FRONT IS NOT AS MOIST OR UNSTABLE. ANY THUNDERSTORMS NORTH OF A LINE FROM BEATRICE NEBRASKA TO RED OAK IOWA ARE LIKELY TO BE ISOLATED AND UNLIKELY TO PRODUCE SEVERE WEATHER. THE THREAT IN SOUTHERN SOUTHEAST NEBRASKA AND SOUTHERN SO"UTHWEST IOWA WILL END WITH MOVEMENT OF THE FRONT INTO KANSAS AND MISSOURI. POWERS
Special weather statement, Aug 5, 7:11 PM CDT, 20 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-060615- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 711 PM CDT SAT AUG 5 2000 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTER WILL BE REQUIRED IN SOUTHWEST IOWA THIS EVENING. STORMS SPOTTERS MAY BE REQUIRED IN EAST CENTRAL OR SOUTHEAST NEBRASKA FROM AROUND WISNER AND TEKAMAH SOUTH. A WAVE ALOFT IS INTERACTING WITH A BOUNDARY FROM NEAR COLUMBUS EAST TO NEAR ONAWA IOWA AND ON EAST. THUNDERSTORMS ARE MOST LIKELY TO CONTINUE TO FORM ALONG THIS BOUNDARY BUT SCATTERED THUNDERSTORMS MAY DEVELOP ANYWHERE FROM THERE SOUTH. THESE STORMS WILL BE CAPABLE OF PRODUCING SEVERE WEATHER...PARTICULARLY LARGE HAIL. A FEW STORMS COULD PRODUCE TORNADOES...PARTICULARLY IN SOUTHWEST IOWA. POWERS
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:57 PM CDT | Tornado Warning | OAX | Shelby | 33 min |
| Aug 5, 8:30 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 30 min |
| Aug 5, 8:34 PM CDT | Tornado Warning | OAX | Pottawattamie | 31 min |
Nearby
Tornado Warnings in Iowa, 2000Every tornado warning in 2000Tornadoes in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.